Mr Shah, a 65-year-old Asian man, has come in for an MUR. Mr Shah, who is overweight, takes a seat and appears a little puffed out.
Mr Shah has been suffering from depression since his wife died six months ago and has stopped going out on his own. He has hypertension, which is well controlled by antihypertensives, and recently developed back pain after tripping up in the kitchen. He lives with his son’s family, who look after him well.
Below is an excerpt from Mr Shah’s MUR form:
|Current medicines||Taken as directed?||Comments|
|Citalopram 20mg tablet 1 daily||Yes||Mr Shah wants to stop taking this|
1-2 tablets 3-4 times a day
|No||Mr Shah says they are not giving him sufficient pain relief for his bad back|
|Ramipril 5mg capsule
|Amlodipine 5mg tablet
During the discussion, the pharmacist Raj learns that Mr Shah wants to stop taking his antidepressant in favour of a herbal Ayurvedic preparation because it is a “natural medicine”.
Mr Shah complains his painkiller is not giving him sufficient pain relief and, on further questioning, Raj finds that he does not take the same quantity of co-codamol every day.
Mr Shah monitors his blood pressure at home and asks Raj if he needs to continue taking his blood pressure tablets because his blood pressure is “fine”. Because of the prescribed statin, Raj asks Mr Shah about his diet , which consists mainly of rich, sauce-based curries. Mr Shah’s physical activity has reduced over the last six months, and he doesn’t move much due to his back pain.
Key action points for this MUR
|Issue||Recommendation||For consideration by:|
|Wants to stop taking his citalopram and to start taking a herbal Ayurvedic medicine||Mr Ahmad should not stop taking the citalopram without his doctor’s advice. Doing so may result in terrible withdrawal symptoms. Mr Ahmad should be reassured that conventional medicine has been clinically trialled and is proven to be effective; Ayurvedic preparations are unstandardised and have not gone through rigorous patient trials. They also have the potential to interact and potentially reduce the effectiveness of his prescribed medicines.||The patient Mr Shah should continue to take his citalopram.|
|Co-codamol not relieving back pain||Mr Shah needs to take the maximum dose of co-codamol 2 qds. If this does not achieve the required pain relief then Mr Shah may benefit from the higher strength co-codamol (30/500mg) and/or a low-dose NSAID for a short time.||The patient Mr Shah to take maximum dose of co-codamol 8/500mg for a few days and evaluate the improvement in pain relief. To see his GP if no improvement found.|
|BP on target||Mr Shah should know that his antihypertensives are a preventative treatment and that stopping his medicines would result in his blood pressure becoming high again. In most cases, these medicines have to be taken for life. To have his medicines stopped or reduced, Mr Shah would need to have his blood pressure under control for several years.||The patient Mr Shah to continue taking his antihypertensives.|
|Healthy living advice||Mr Shah should reduce his curry intake. He can still eat spicy food but should reduce his intake of oil and fats. He should try to introduce more grilled or roasted foods and oily fish, which contains omega-3 fats and may help to prevent heart disease. Mr Shah needs to do some gentle exercise, such as walking. Regular walks to the local shops or to the community centre could be a reason to go out and socialise, which could help Mr Shah’s mental wellbeing.||The patient Mr Shah to slowly change the type and style of food che consumes. He should try to visit his community centre or social events more often and preferably walk there.|
Samir Vohra is a lecturer in pharmacy at Preston’s College, Preston, Lancashire